You are here

American Mathematical Monthly Contents—January 2012

American Mathematical Monthly Home

The January 2012 issue will be the first edited by the Monthly’s new editor Scott Chapman. In the January articles, we will learn about invariant histograms, the decompositions of Zariski, and the use of generating functions to sum a series. The Notes Section looks at periodic continued radicals, a geometric interpretation of Pascal’s formula, and covering numbers in Linear Algebra. Our book review covers An Introduction to the Mathematics of Money, by Lovelock, Mendel, and Wright and, as always, our Problems Section will keep you thinking. —Scott Chapman

Vol. 119, No. 1, pp.3-82.

Journal subscribers and MAA members: Please login into the member portal by clicking on 'Login' in the upper right corner.

ARTICLES

A Letter from the Editor

Scott Chapman

To purchase the article from JSTOR: http://dx.doi.org/10.4169/amer.math.monthly.119.01.003

Invariant Histograms

Daniel Brinkman and Peter J. Olver

We introduce and study a Euclidean-invariant distance histogram function for curves. For a sufficiently regular plane curve, we prove that the cumulative distance histograms based on discretizing the curve by either uniformly spaced or randomly chosen sample points converge to our histogram function. We argue that the histogram function serves as a simple, noise-resistant shape classifier for regular curves under the Euclidean group of rigid motions. Extensions of the underlying ideas to higher-dimensional submanifolds, as well as to area histogram functions invariant under the group of planar area-preserving affine transformations, are discussed.

To purchase the article from JSTOR: http://dx.doi.org/10.4169/amer.math.monthly.119.01.004

Zariski Decomposition: A New (Old) Chapter of Linear Algebra

Thomas Bauer, Mirel Caibăr, and Gary Kennedy

In a 1962 paper, Zariski introduced the decomposition theory that now bears his name. Although it arose in the context of algebraic geometry and deals with the configuration of curves on an algebraic surface, we have recently observed that the essential concept is purely within the realm of linear algebra. In this paper, we formulate Zariski decomposition as a theorem in linear algebra and present a linear algebraic proof. We also sketch the geometric context in which Zariski first introduced his decomposition.

To purchase the article from JSTOR: http://dx.doi.org/10.4169/amer.math.monthly.119.01.025

Another Way to Sum a Series: Generating Functions, Euler, and the Dilog Function

Dan Kalman and Mark McKinzie

It is tempting to try to reprove Euler’s famous result that $$\sum 1/k^{2}=\pi^{2}/6$$ using power series methods of the sort taught in calculus 2. This leads to $$\int_{0}^{1}-\frac{\ln(1-t))}{t}dt$$, the evaluation of which presents an obstacle. With two key identities the obstacle is overcome, proving the desired result. And who discovered the requisite identities? Euler! Whether he knew of this proof remains to be discovered.

To purchase the article from JSTOR: http://dx.doi.org/10.4169/amer.math.monthly.119.01.042

NOTES

A Class of Periodic Continued Radicals

Costas J. Efthimiou

We compute the limits of a class of periodic continued radicals and we establish a connection between them and the fixed points of the Chebycheff polynomials.

To purchase the article from JSTOR: http://dx.doi.org/10.4169/amer.math.monthly.119.01.052

A Geometric Interpretation of Pascal’s Formula for Sums of Powers of Integers

Parames Laosinchai and Bhinyo Panijpan

We present a geometric interpretation of Pascal’s formula for sums of powers of integers and extend the interpretation to the formula for sums of powers of arithmetic progressions. Related interpretations of a few other formulas are also discussed.

To purchase the article from JSTOR: http://dx.doi.org/10.4169/amer.math.monthly.119.01.058

Covering Numbers in Linear Algebra

Pete L. Clark

We compute the minimal cardinalities of coverings and irredundant coverings of a vector space over an arbitrary field by proper linear subspaces. Analogues for affine linear subspaces are also given.

To purchase the article from JSTOR: http://dx.doi.org/10.4169/amer.math.monthly.119.01.065

PROBLEMS AND SOLUTIONS

Problems 11614-11620
Solutions 11511, 11521, 11522, 11524, 11525, 11526

To purchase the article from JSTOR: http://dx.doi.org/10.4169/amer.math.monthly.119.01.068

REVIEWS

An Introduction to the Mathematics of Money by David Lovelock, Marilou Mendel, and A. Larry Wright. Reviewed by Alan Durfee.

To purchase the article from JSTOR: http://dx.doi.org/10.4169/amer.math.monthly.119.01.076

Dummy View - NOT TO BE DELETED